Hail, Thayer
- When
- June 9, 7:13 AM CST
- Where
- Thayer County, Hebron
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.167, -97.583
Severe thunderstorms ripped across a small section of southern Nebraska during the day. The hardest hit area was Red Cloud, where 80 mph winds caused considerable tree damage and minor structural damage across the town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms ripped across a small section of southern Nebraska during the day. The hardest hit area was Red Cloud, where 80 mph winds caused considerable tree damage and minor structural damage across the town. Near Cambridge, golf ball size hail was reported for about five minutes by the Cooperative Observer just east of town. The day began with thunderstorms moving north along a warm front in the morning and producing dime to quarter size hail in a few spots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 9, 2:12 AM CST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 312 AM CDT THU JUN 9 2005 .DISCUSSION...MAIN CONCERN WILL BE PRECIPITATION. A NARROW BAND OF THUNDERSTORMS HAS ALREADY DEVELOPED ALONG A NEARLY STATIONARY BOUNDARY ACROSS EASTERN NEBRASKA. SHOWERS AND THUNDERSTORMS ALSO DEVELOPING IN WESTERN NEBRASKA AS A RESULT OF WARM ADVECTION. PLENTY OF MOIST AIR IS ADVECTING INTO THE FORECAST AREA EARLY THIS MORNING AND EXPECT THE THUNDERSTORMS TO CONTINUE TO SPREAD INTO THIS AREA. BY THIS AFTERNOON AN UPPER LEVEL WAVE MOVES ACROSS THE AREA AND THE SURFACE LOW IN WESTERN KANSAS STRENGTHENS. PRECIPITABLE WATER FROM BOTH THE NAM AND THE GFS INCREASE TO 1 TO 1.5 INCHES THIS AFTERNOON AND TONIGHT. EXPECT THAT PRECIPITATION COULD BE HEAVY AT TIMES WITH THE THUNDERSTORMS. HAVE ISSUED A FLASH FLOOD WATCH FOR THE WHOLE FORECAST AREA FOR THIS AFTERNOON AND INTO FRIDAY MORNING. MOST OF THE FORECAST AREA HAS HAD ENOUGH RAIN IN THE PAST WEEK OR SO THAT ADDITIONAL RAINFALL COULD BECOME PROBLEMATIC. THE ONE THING THAT MIGHT KEEP THE PRECIPITATION AMOUNTS DOWN IS THAT THESE STORMS COULD BE MOVING ALONG FAIRLY FAST. ON TOP OF THE POTENTIAL FOR HEAVY RAINFALL...THERE IS SOME CHANCE FOR SEVERE WEATHER. ABOUT THE TIME OF MAX HEATING THE CAPE INCREASES TO OVER 3000 J/KG AND THERE IS LITTLE TO NO CIN. THE FRONT LINGERS ACROSS SOUTHEASTERN NEBRASKA AND NORTH CENTRAL KANSAS FRIDAY. SHOWERS AND THUNDERSTORMS MAY LINGER ALONG THE FRONT ON FRIDAY SO HAVE SOME LOW POPS IN. THE FRONT DRIFTS FURTHER NORTH FRIDAY NIGHT AND ANOTHER UPPER LEVEL WAVE MOVES OVER. PRECIPITABLE WATER AGAIN INCREASES TO 1 TO 1.5 INCHES. THIS UPPER WAVE IS STRONGER THAN THE ONE FOR TONIGHT AND LINGERS INTO SATURDAY MORNING IN THE EASTERN PART OF THE FORECAST AREA. LOOKS LIKE A SLIGHT BREAK FOR SATURDAY AND SATURDAY NIGHT BEFORE THE NEXT SERIES OF WAVES MOVE IN. THE MAIN TROUGH FINALLY MOVES THROUGH SUNDAY NIGHT AND A CHANGE IN THE PATTERN WILL HELP DRY THINGS OUT. MADE NO CHANGES TO THE OUTER PERIODS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...FLASH FLOOD WATCH THIS AFTERNOON THIS AFTERNOON THROUGH FRIDAY MORNING. KS...FLASH FLOOD WATCH THIS AFTERNOON THIS AFTERNOON THROUGH FRIDAY MORNING. && JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 444 AM CDT THU JUN 9 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-101200- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 444 AM CDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THESE STORMS HAVE POTENTIAL FOR HEAVY RAIN THAT COULD CAUSE FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING FOR HEAVY RAINFALL THAT COULD CAUSE FLOODING. THUNDERSTORMS ARE POSSIBLE DAILY THROUGH MONDAY. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT AND LATE SUNDAY. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN CAUSING FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE) JCB
The Grand Island radar (KUEX), 75 km away, was scanning. The volume nearest the first event began at 13:14 UTC.
11 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452292, 5452293, 5452294, 5452295, 5452296, 5452297, 5452298, 5452299, 5452377, 5452378, 5452379, 5452380, 5452381, 5452382.